Should I continue taking Liv52 and Hepamerz?
Q: I am a 33 years old man who recently suffered from jaundice, which was diagnosed one and a half months back with a raised serum-bilirubin of 2.5 mg/dl. The doctor suggested these medicines- Hepamerz twice a day, Liv52 twice a day and lots of glucose with water. After 15 days of taking these medicines, I repeated the test, which came normal (serum-bilirubin was 0.68 mg/dl and SGPT was 44 u/L). After that, doctor reduced Hepamerz to once at night. Around 15 days back, I again repeated the r tests, which showed serum bilirubin - 0.68 mg/dl and SGPT – 55 u/L. I consulted another doctor who told me to stop the medicines. I am experiencing nausea and heaviness in gall-bladder region after stopping the medicines. Recently I am taking Liv52 twice and glucose every four hours.
A:I note from your case details that you recently had jaundice. The serum bilirubin was 2.5 mg/dl which subsequently has become normal. Also the SGPT is 55 u/L. This does not appear to be of major concern; however my suggestions are -
- Get HbsAg, anti HCV done.
- Get Ultra Sound upper abdomen done.
- There is no clear role of taking medicines like Hepamerz or Live-52 for this. Also, there is absolutely no need to take glucose every 4 hours. In-fact you should take a light normal diet which you can digest easily. It is a myth that one should stop all oily food in presence of liver problems. Adding some oil in cooking which makes the food more palatable is absolutely fine.